Statistische Hefte

, Volume 22, Issue 2, pp 121–127 | Cite as

Record values of exponentially distributed random variables

  • Mohammad Ahsanullah


A sequence {Xn, n≥1} of independent and identically distributed random variables with absolutely continuous (with respect to Lebesque measure) cumulative distribution function F(x) is considered. Xj is a record value of this sequence if Xj>max(X1,…,Xj−1), j>1. Let {XL(n), n≥0} with L(o)=1 be the sequence of such record values and Zn,n−1=XL(n)–XL(n−1). Some properties of Zn,n−1 are studied and characterizations of the exponential distribution are discussed in terms of the expectation and the hazard rate of zn,n−1.


Record Value Hazard Rate Absolutely Continuous Characterization Exponential Distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Aczel, J. (1966), Lectures on Functional Equations and Their Applications. Academic Press, New York.zbMATHGoogle Scholar
  2. [2]
    Ahsanullah, M. (1978), Record values and the exponential distribution. Ann. Inst. Stat. Math. 30, A. 429–433.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Galambos, J. and Kotz, S. (1978), Characterizations of Probability Distributions. Springer Heidelberg, New York.zbMATHGoogle Scholar
  4. [4]
    Tata, M. N. (1969), An outstanding value in a sequence of random variables. Zeit. Wahrscheinlichkeitsth. 12, 9–20.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Resnick, S. I. (1973), Limit laws for record values, J. Stochastic Processes and their Appl. 1, 67–82.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 1964

Authors and Affiliations

  • Mohammad Ahsanullah

There are no affiliations available

Personalised recommendations